What Are the Side Effects of Strattera?

Medical Author:
Medical Editor:

Ask the experts

My 8-year-old son has ADHD and has been prescribed Strattera. What are the side effects of this drug? Is it safe for him to take this?

Doctor's response

Strattera is a one of the newer medications used for patients with ADHD. Nevertheless, it has been around long enough that doctors are feeling comfortable about its use. It is marketed as a "non-stimulant" drug. Its method of action makes more of the brain's own naturally occurring "stimulant" chemical messenger (a neurotransmitter called "norepinephrine") available to work on the surface of the brain cells. It is, therefore, no surprise that Strattera's side effects are very similar to the other "stimulant" medications. But for some patients, Strattera may definitely offer some advantages over these other medications, and it has taken its place as one of the leaders of the medications used as a part of the multipronged approach in helping those with ADHD.

Strattera's most common side effects are stomach upset (including nausea, vomiting, dyspepsia or indigestion, appetite decrease, fatigue, and mood swings). Your child's growth should be closely monitored the entire time that he is on the medication. Very rarely, liver injury can occur while on Strattera.

Medically Reviewed by a Doctor on 6/8/2017

Health Solutions From Our Sponsors